Kentucky, 2018

Debris Flows and Heavy Snow in Kentucky, December 21 to 22, 2018

December 21 to 22, 2018 · NWS JKL · 5 events in 3 counties and zones

Persistent rain over the past day began to change to snow above 3000 feet during the morning of the 21st as colder air moved in aloft, with snow levels continuing to descend to near 2500 feet through the afternoon. This long duration of snowfall, despite very low snow to liquid water ratios, led to winter storm criteria for portions of Harlan County above 2500 feet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Persistent rain over the past day began to change to snow above 3000 feet during the morning of the 21st as colder air moved in aloft, with snow levels continuing to descend to near 2500 feet through the afternoon. This long duration of snowfall, despite very low snow to liquid water ratios, led to winter storm criteria for portions of Harlan County above 2500 feet.

Up to 4.4 inches of snow were measured on top of Black Mountain on Kentucky Highway 160. This led to traffic impacts here and on Kentucky Highway 179. Additionally, the persistent rainfall caused a couple of significant mudslides in Letcher and Pike Counties. This includes one on Kentucky State Highway 2035 in Letcher County as well as one on Kentucky Highway 3174 in Pike County, both forcing road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 21, 6:55 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 21, 6:55 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
655 AM EST Fri Dec 21 2018

.UPDATE...
Issued at 640 AM EST FRI DEC 21 2018

Updated the forecast to fine tune the PoPs and Wx grids through
the morning hours. Also added in the latest obs and trends for the
T and Td grids. These have been sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Saturday)
Issued at 355 AM EST FRI DEC 21 2018

08z sfc analysis shows a fairly deep area of low pressure riding
along the spine of the southern Appalachians. This is helping to
maintain waves of rain moving over eastern Kentucky with the next
surge on its way north into the far east. The system has also
brought low clouds and dense fog to the ridges including at JKL.
Temperatures have been fairly uniform in the low to mid 40s
through the night with dewpoints similar at each observation
point. Meanwhile, winds are running light at around 5 mph from
the northwest most places.

The models are in good agreement aloft through the short term
portion of the forecast. They all depict the deep and bottoming
out trough lifting through the southern Appalachians and into the
Mid Atlantic States today. As it does so, plenty of shortwave
energy passes through Kentucky into the first part of the night
before rising heights take over in its wake. Also, as part of
this process, a strengthening 300mb jet streak will lift just to
the southeast of the area - placing the JKL CWA in the front left
quadrant - into this evening yielding a healthy pocket of upper
level divergence for the area. Flattening and fast flow follows
through Saturday along with some additional weak energy arriving
late in the period. Given the general model agreement have favored
a blended solution, though with a lean toward the higher
resolution NAM12 and HRRR for details.

Sensible weather will feature more wet conditions through the
evening hours along with breezy winds this afternoon and evening
with the sfc low deepening and passing close by to the east.
Colder air starts to pour into the state from the west with the
low's passage meaning mainly falling temperatures today. The air
column will likely be cool enough by evening for snow to start
mixing in from west to east. However, the highest elevations of
far eastern Kentucky could see snow as early as mid afternoon with
snow levels dropping through sunset. Any snow accumulations for
these parts will be severely limited by warm and wet ground
surfaces. Even so, our highest peaks could pick up a quick wet
inch or two of accumulation by midnight. Drivers commuting over
Pine Mountain and other higher elevation roads may need to be
prepared for some impact after dark before the bulk of the snow
comes to an end later in the night. Will continue to highlight
this concern in social media and the HWO. Snow will start to
scattered out from west to east before ending late tonight through
midday Saturday. In general, the valleys will see little more
than a dusting of coverage Saturday morning while up to an inch
will be possible on the ridges of the far east. On the top of
Black Mountain several inches will be possible.

The CONSShort and ShortBlend guidance was used as the starting
point once again for all the grids with only some minor
temperature adjustments in the near term and tonight. Did go with
an adjusted version of the CONSShort winds and gusts for later
today, to better capture the momentum transfer anticipated as
the sfc system passes by this afternoon and evening. As for PoPs,
kept them high through the bulk of the period - above guidance
tonight into early Saturday afternoon in the favored upslope
areas.

.LONG TERM...(Saturday night through Thursday)
Issued at 451 AM EST FRI DEC 21 2018

Fairly active extended period. A generally zonal pattern to start
out the period on Saturday night, will give way to an incoming
trough on Sunday, before returning back to zonal flow by Sunday
night. Several shortwaves will move through the region in this
pattern through about midweek, but heights should build Wednesday
through Thursday as an upper level low deepens across the western
U.S. There is still quite a bit of disagreement in the location
and timing of this low, with the GFS showing the low shifting ENE
towards the Ohio Valley by Friday morning. Meanwhile, the track of
the ECMWF is more NEward and stronger, pushing it into the
Northern Plains by this same time and keeping much of Kentucky in
a more amplified ridge.

As for sensible weather, a cold front will push eastward across
the state ahead of the upper level trough on Sunday afternoon,
bringing increasing moisture to the region. While clouds will be a
slam dunk, the GFS keeps much of the CWA dry as it passes through,
with QPF only across the far southeast near the VA border.
Meanwhile the NAM shows precip materializing across us during the
day Sunday, as does the ECMWF but with more robust QPF. Quite a
bit of uncertainty here to say the least, especially considering
the upper level pattern is in fairly good agreement. Trended
towards the NAM and ECMWF for pops for this system, but kept with
only scattered mention and low end QPF given this uncertainty.

Drier westerly flow, high pressure, and clear skies will help
temperatures to bottom out in the upper 20s to near 30 on Sunday
night, very near seasonal normals. Monday will remain dry with
high pressure still in place, with temperatures warming to the the
mid 40s, also near seasonal normals. As high pressure shifts east
of the region on Tuesday, southerly flow will take hold. This will
advect warmer and moist air into the region, boosting temps into
the upper 40s to around 50 degrees. It will also interact with a
passing shortwave to create the potential for precip across
portions of the region Tuesday night into Wednesday. Once again,
there is quite a bit of model uncertainty with this system, and
the Superblend seemed to come in quite hot with pops considering
the model solutions were generally dry except across the far
northern CWA after 0Z Wednesday. Took out any mention of pops
before 0Z, then confined chance pops to the northern CWA
throughout the rest of the night before tapering off Wednesday
morning. Given temps falling to just above freezing, any rain
could see some snow mix in, but no accumulations or impacts are
expected. If the ECMWF solution pans out, however, high pressure
will expand back across the region and we will see no precip at
all.

Despite the rising heights aloft Wednesday into Thursday, a strong
surface frontal system will proceed the approaching upper level
trough. Increased southerly winds ahead of this system will boost
temps into the low 50s during the day Wednesday, and into the
upper 50s by Thursday. Again, this system is in very low
confidence for timing and precip amounts given the high
uncertainty of the path of the upper level low this far out in the
forecast. If the GFS solution is correct, we will see widespread
rainfall quickly overspreading the CWA during the day Thursday,
continuing into Friday before pushing eastward. The ECMWF on the
other hand keeps us dry until late Thursday night, with precip
impacting us Friday into Saturday instead. Obviously the
Superblend is going to do a blend of these two models, which keeps
precip prolonged across the CWA from Thursday night through
Friday night, and likely past the forecast period. It does seem to
be a little GFS heavy based on the highest pops coinciding with
the GFS's solution...the same with the QPF. Kept close to what the
blend had, but in reality only one (or maybe even neither) of
these model solutions will pan out. Expect the forecast to tighten
up more as we get closer to the onset. Will note that according
to the GFS, we will be in the warm sector of this system as it
moves in, and soundings do point at the potential of some elevated
instability, so can't rule out some isolated thunder potential.
However, did not include in grids given the high uncertainty in
the forecast to begin with.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 655 AM EST FRI DEC 21 2018

A more sustained batch of rain is moving north into the eastern
parts of the forecast area with reduced visibilities likely.
Elsewhere, low cigs plague eastern Kentucky along with very low
vis on the ridge top locations. Winds are starting to pick up from
the northwest at 5 to 10 kts this morning. These will increase
further during the afternoon continuing breezy into the evening
with gusts to 20 and 25 kts possible at times. As the bulk of the
deeper moisture pulls out to the east, later today, enough cold
air will arrive post sunset for snow to start to mix in west to
east during the night - continuing the low vis and cigs for most
places through the end of the TAF period. The winds will dial it
back after midnight but continue from the northwest at near 10
kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Dec 21, 4:25 AM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
425 AM EST Fri Dec 21 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
425 AM EST Fri Dec 21 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Persistent rain is expected to continue through the day and into
the evening. This could lead to some high water along streams and
rivers later in the weekend.

Some light accumulating snow is expected tonight, mainly in the
higher terrain closer to the Virginia border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A period of high water along streams and rivers will be possible
this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snow amounts tonight into
Saturday morning.

GREIF/JMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 debris flow, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Harlan

When
December 21, 9:45 AM EST to December 22, 2:30 AM EST
Where
Harlan forecast zone
Reported by
Public
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Winter Weather, Letcher

When
December 21, 11:30 AM EST to December 22, 1:00 AM EST
Where
Letcher forecast zone
Reported by
Social Media
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Winter Weather, Pike

When
December 21, 12:00 PM EST to December 22, 12:30 AM EST
Where
Pike forecast zone
Reported by
Social Media
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Debris Flow, Letcher

When
December 21, 2:40 PM EST to 2:45 PM EST
Where
Letcher County, 0.68 mi WSW of Dongola
Cause
Heavy Rain
Crop damage
$500
Reported by
Broadcast Media
Coordinates
37.096, -82.841

Broadcast media reported a mudslide on Kentucky Highway 2035 near Dongola.

Debris Flow, Pike

When
December 21, 3:30 PM EST to 3:35 PM EST
Where
Pike County, 0.77 mi SSE of Collins to 0.66 mi SSE of Collins
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.389, -82.516

Kentucky Transportation Cabinet officials reported a major mudslide between Greasy Creek and U.S. Highway 23. This caused a multiple hour traffic detour due to the unstable nature of the hillside.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790362, 790366, 790367, 790360, 790361.